Monday, March 31, 2008

Sleep...or Lack Thereof

What a night. Took trazodone. Couldn't fall asleep. Dog decided to lie sideways between us. Other Dog couldn't decide if he wanted to be on the bed or off the bed, with much scratching and tag-jingling in between. Funky noises outside. Too hot. Finally fell asleep. Woke up. Took more trazodone. Finally fell asleep again. Lather, rinse, repeat.

Sleep never used to be a problem for me. Before my bipolar diagnosis, I rarely had sleep issues, and when I did, I would just take Benadryl or whatever allergy med I was on, and that would usually take care of it.

I never lay awake stressing about whether or not I would get to sleep.

Now I do.

I'm not sure if it's the whole bipolar indoctrination about how lack of sleep can push you into hypo/mania, or if the medications I took have somehow damaged my ability to fall asleep naturally, or if taking trazodone most nights for the past five years has made me psychologically dependent on some kind of sleep aid, but whatever it is, I can't seem to fall asleep by myself.

Unless, of course, I'm lying on the couch, tired out.

But as soon as I get into bed to really, seriously sleep, if I haven't taken my trazodone, forget it. Doesn't matter how tired I am.

So I'm wondering if maybe it's time to try and get off the trazodone.
I'm wondering if it is part of what makes it difficult for me to write.
I am wondering if I am sacrificing clarity for sleep.
I am wondering how safe it is, really, for me to take this stuff every day.
I am wondering what else it's doing to my brain besides helping me fall asleep.
I am wondering if I really want to be on this medication for the rest of my life.
I am wondering if my body even knows how to fall asleep anymore without chemical intervention.

And I'm wondering if losing a couple of nights' sleep is really enough to push me into hypo/mania like my first psych doc warned me that it would.

2 comments:

Stephany said...

Hi, thank you for leaving kind words of support for me on my blog, I appreciate it very much.

This post caught my eye, because I was on Trazodone along w the Xanax rx by the PCP in 1999. That was for anxiety and sleep[trazedone was for sleep].

I was on 50mg a night, then that leveled off and I couldnt sleep so he increased it to 100mg. I still wasnt sleeping, and had horrific night sweats, to the point I thought it was hormones. In 2005 I dropped the Trazedone, and wow I slept better than ever! I did a slow tapering off of it. The best part too: no more night sweats!

Anyway, just thought I'd pass that on, and all the best to you.

Jazz said...

My first comment! Thank you!

I was on 200 mg of trazodone a night, but I started tapering this week. I've done all right on 150 mg so far. I'm just afraid that I'm going to sabotage myself by stressing so much about whether I'll sleep without it that I won't be able to sleep! I'm thinking maybe a gentle evening yoga practice and chamomile/valerian root tea might be helpful.